Blog

How to deal with tardive dyskinesia caused by antipsychotics

How to deal with tardive dyskinesia caused by antipsychotics

[su_heading]Deal with Tardive Dyskinesia: [/su_heading]

If you are taking antipsychotic medications such as haloperidol, chlorpromazine or any other, you are prone to develop tardive dyskinesia. Tardive dyskinesia comes into existence only when you take these medications for a longer period. But you don’t need to worry about tardive dyskinesia if you take antipsychotic medication for a day or two.  But, once you develop the symptom of tardive dyskinesia, it makes your life miserable.

If you take antipsychotic medications, do you bother dealing with tardive dyskinesia? If yes, this is the right place to learn how to cope up with it. Here we shall discuss the right approach to deal with tardive dyskinesia.

[su_quote]Tardive dyskinesia is commonly seen with schizophrenia, bipolar disorder or schizoaffective disorder or in patients taking antipsychotic medication for a prolonged period of time. However, the symptoms can also develop in people having brain disorders, fetal alcohol syndrome or other disabilities even after consuming a small dose of dopamine receptor blockers.[/su_quote]

 

How we get tardive dyskinesia?

If you want to deal with tardive dyskinesia, you have to know how you get these symptoms.

There exist a neurotransmitter in our brain called dopamine. This neurotransmitter helps to control our body movements. The level of dopamine in our brain must be in balance. Else, higher concentrations of dopamine in our brain causes psychosis and schizophrenia. While lower level of dopamine in our brain leads to tardive dyskinesia.

Antipsychotic medications decrease the brain level of dopamine which leads to the symptom of tardive dyskinesia.

Do you have uncontrolled body movements such as rapid flipping of tongue, fast eye blinking, making a grimace face or smacking lips continuously? If you have these symptoms after taking antipsychotic medications, you are having tardive dyskinesia.

Sometimes the symptoms of dyskinesia overlap with the symptoms of dystonia and dyskinesia. Dystonia is the sudden tightening of muscle whereas the symptoms of dyskinesia are seen in patients taking levodopa.

 

Difference between tardive dyskinesia and acute EPS

Tardive dyskinesia and acute EPS (Extrapyramidal symptoms) are two distinct behaviors.  We need to address them with specific treatment approach.  The following table demonstrates the most important difference between acute EPS and tardive dyskinesia.

[su_table]

Acute EPS (Extrapyramidal symptoms) Tardive Dyskinesia
1.     The onset of acute EPS occurs after a day, week or a month of taking dopamine receptor blockers such as antipsychotics and metoclopramide.

2. The common symptoms of EPS include Akathesis, dystonic reactions, parkinsonism, tremors etc.

1.     It is a delayed onset movement disorder. It occurs primarily after taking dopamine receptor blockers for a long period of time such as at least a few months or more.

2.     The common symptoms of tardive dyskinesia include involuntary movements of the tongue, face, trunk, lips, and extremities.

 

[/su_table]

 

How should you deal with tardive dyskinesia?

The symptoms are really worse. Dealing with tardive dyskinesia is not so easy. Still, I recommend you few approaches on how to manage tardive dyskinesia.

Medications for tardive dyskinesia:

Whenever stopping of the antipsychotic medication, dose reduction, or switch to a less side effect producing dopamine receptor antagonist is not ineffective you can take 2 FDA approved medication.

The medications approved for the management of TD are Valbenazine (Ingrezza) or Deutetrabenazine (Austedo). You should talk to your doctor before taking these medications. These medications have a tendency to cause drowsiness.

Adjust the dose of antipsychotic medications: Talk to your doctor, if you can lower the dose of antipsychotic medications.

Try alternative antipsychotic medications: You should try medications that are less likely to motor side effects such as Clozapine, olanzapine or quetiapine.  These medications are less likely to cause adverse effects.

Try some natural supplements: You can try consuming some natural supplements such as Withania Somnifera (Ashwagandha), Ginseng or vitamin E etc. These can really help you fight this symptom.

Go for the morning jog: Exercise is one of the best ways to fight depression and elevate mood. You can consider going for a jog every day or do some light workout at home. If you do so, it may help you deal with tardive dyskinesia better.

Include fruits and vegetable salad in your diet: Try including fruits and vegetable salad in your diet. It will provide you with all the essential vitamins and minerals as well as fibers. If you suffer from oral symptoms more frequently, you can consider eating food that you find easy to swallow.

Get a good sleep:  Always go early to bed and get enough sleep. This can calm your brain and nervous system. A good sleep keeps your brain chemicals balanced that can help you deal with TD.

Stay away from stress: Mental health problems can bring you stress. If you have some personal reasons of depression try to sort it out soon. Always stay around good people and people you love. You can consider watching a comic serial in Netflix.

 

Genes involved in Tardive dyskinesia

Several genetic factors can give rise to various medical conditions. Therefore studies were carried out to detect the genes involved in causing tardive dyskinesia induced by neuroleptics.  Few studies provided a hypothesis that dysfunction of dopamine transporter also known as DAT gene might have a role in the development of tardive dyskinesia. However, researcher Lafuente did not find any evidence regarding polymorphism of the DAT gene causing dyskinesia induced by neuroleptics.

Another study points toward association of TD with polymorphism of the manganese superoxide dismutase (MnSOD) gene. Moreover, polymorphism of several other genes such as Taql A, Taql B, dopamine receptor D2 gene, dopamine receptor D3 gene is associated with tardive dyskinesia caused by according to studies. Therefore, there is a need for further investigation to confirm the above findings.

 

The takeaway

You can have tardive dyskinesia due to medications other than antipsychotics as well. If you have similar kind of symptoms try to rule it out with dystonia and dyskinesia due to levodopa.

Never ever follow any of the listed approach to symptom management without doctors advise. Always keep in touch with your doctor and ask his recommendations. You should know that there is no definite treatment of tardive dyskinesia. Still, few of the drugs are approved by FDA for the management of TD. Lifestyle changes can prove better for you to deal with tardive dyskinesia.

If you have any hobby such as reading books, playing music or dancing. Try to be involved with it. You will tend to forget the adverse effects and illness you suffer from. So, do you what you love to do.

 

read this: jeera water for weight loss